Europe’s medicines regulator said on Friday it was reviewing if there was a risk of a rare inflammatory condition after inoculation with Covid-19 vaccines, following a report of a case with Pfizer/BioNTech’s shot.
The safety panel of the European Medicines Agency is looking into Multisystem Inflammatory Syndrome (MIS) after the condition was reported in a 17-year-old male in Denmark, the agency said.
The teenager has fully recovered. This condition has also been reported after some other Covid-19 vaccines, the regulator said.
MIS has also been previously reported in people following the Covid-19 disease, the agency said. However, the Danish teen had no history of the infection.
The syndrome is a serious but rare condition in which different body parts become inflamed, including the heart, lungs, kidneys, brain, skin, eyes, or gastrointestinal organs.
The regulator said at present there was no change to its recommendations for the use of the Pfizer vaccine, as well as other shots.
Pfizer, the US Food and Drug Administration and the US Centers for Disease Control (CDC) and Prevention did not immediately respond to Reuters requests for comment.
Five cases of MIS were reported in the European Economic Area as of August 19th after the Pfizer vaccine, while one case was reported with each J&J’s and Moderna’s vaccine, the regulator said.
Safety data released by the CDC and Pfizer at a meeting on Monday did not include any incidences of MIS in those who took the vaccine, which was granted full US approval last month.
Meanwhile, the European safety panel is also looking into cases of blood clots in veins, or Venous thromboembolism, with Johnson & Johnson’s vaccine.
The regulator said the issue was distinct from a rare side-effect identified earlier and it was included in the risk-management plan for J&J’s vaccine as a safety issue to be studied.
It is looking into the issue as a separate condition from blood clots with low platelets.
J&J did not immediately respond to Reuters request for comment. – Reuters